Michigan, 2025

Hail and Damaging Winds in Michigan, August 8, 2025

August 8, 2025 · NWS MQT · 3 events in 1 county or zone

A severe thunderstorm brought large hail and damaging winds to portions of Gogebic County during the evening of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A severe thunderstorm brought large hail and damaging winds to portions of Gogebic County during the evening of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM CST, 3 hours 40 minutes earlier. Its key messages:

  • Heat and humidity increases this weekend. The chance of heat indices exceeding 90 degrees is greater than 50% through Saturday for most areas.
  • A line of thunderstorms, some strong to severe, is expected to move across the west-central UP tonight through early Saturday.
Area forecast discussion, Aug 8, 1:50 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
350 PM EDT Fri Aug 8 2025

.KEY MESSAGES...

- Heat and humidity increases this weekend. The chance of heat
indices exceeding 90 degrees is greater than 50% through Saturday
for most areas.

- A line of thunderstorms, some strong to severe, is expected to
move across the west-central UP tonight through early Saturday.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 349 PM EDT Fri Aug 8 2025

GOES-East satellite imagery shows primarily clear skies over the
east half with some fair weather cu mixed in. Over the west, some
high cirrus and low stratus is observed flowing ahead of a dying MCS
over northern WI/western Lake Superior, MN Arrowhead. Aloft, SWerly
flow over the UP is seen at 500mb with a deep cutoff low over
Manitoba and an inverted trough over the Lower Mississippi Valley
between a cutoff high over the Desert Southwest and a ridge over
Bermuda. This flow is funneling warm, moist air from the Plains
over the UP, leading to dew points lingering around the 70
degree mark throughout the short term forecast. Being downstream
of the larger trough is also providing PVA for potential
convection, though the 12Z CAMs have backed off on potential
thunderstorms today, with only the NAM Nest, HRRR, and RAP
showing any shower potential over the Lake Superior shores and
the Keweenaw this afternoon and evening as the cap holds
elsewhere. The main story then for today will be the heat, as
the aforementioned hot and humid air moving in from the
southwest will drive heat indices into the 90s for most,
especially in areas that downslope towards Lake Superior. The
12Z HREF shows chances of exceeding 95 degree heat index is only
isolated to the Ontonagon to Baraga/L'Anse region with little
to no chances of exceeding 100 degree heat index, so no
headlines will be issued with this forecast package. However,
with plenty of outdoor recreation ongoing heading into this
weekend, it is still advised to keep hydrated and cool as low
temperatures overnight in the low 70s (!) will provide little
relief from the heat for those without access to air
conditioning.

Attention then turns to shower and thunderstorm activity in
northwest Wisconsin, western Lake Superior, and the MN Arrowhead
tomorrow early morning as CAMs show a consistent signal for at least
some complex of storms approaching the western UP around 08Z-12Z.
Steep lapse rates aloft will lead to some massive elevated CAPE
profiles with the mean MUCAPE of the Euro Ensemble being over 3000
J/kg for the Ironwood area at 06Z Saturday. Shear quickly runs out
as the convective system leaves the high-shear environments out west
and enters the ~20 kt bulk shear environment over the UP (12Z HREF
shows 0-3km SRH values mostly sub-75 m2/s2 east of the US-45
corridor). This leads to the majority of CAM solutions showing a
weakening trend in convection as it marches across the western UP by
15Z (the HRRR being a notable exception). Some attention will also
need to be given to the afternoon period as the ARW WRF, HRRR, and
FV3 WRF show strong convection along the state line through around
21Z, though with CAPE values decreasing across much of the UP in a
post-convective environment, only a few remnant non-severe showers
and thunderstorms are expected by 00Z Sunday. With the abundant
cloud cover from the disturbance, diurnal heating will be somewhat
limited relative to prior expectations with highs in the low 80s now
expected and heat indices primarily peaking in the mid 80s to 90
degree mark. Sustained south to southwest winds will create waves up
to 4-5 feet along the Lake Michigan shores, which will create
conditions ripe for rip currents and hazardous swimming conditions.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 349 PM EDT Fri Aug 8 2025

00Z Sunday through 00Z Monday, the cutoff upper low will lift into
the Hudson Bay, with ensembles showing variances in the presence of
embedded shortwaves that keep PoPs in the forecast but confidence in
the precise details low. A reinforcing shortwave looks to drop down
from Manitoba late Monday into Tuesday, providing another mechanism
for active weather, though significant differences are observed in
the global deterministic suite with the GFS showing a very flat and
weak wave while the Canadian shows a quite deep cutoff low and the
Euro falling in between. Instability will be present but not nearly
to the degree of Saturday, with the 75th percentile of SBCAPE in the
LREF being sub-1000 J/kg by Tuesday afternoon. Persisting southwest
flow aloft will keep warm, moist air in the forecast, but the
present cloud cover will keep high temperatures mainly around the 80
degree mark even as low temperatures struggle to fall below 60
degrees thanks to the ever-present humidity (NAEFS humidity charts
are almost always above the 90th climate percentile into next
weekend). Ridging looks to follow for next midweek, giving a dry
period, but spread increases further going towards the end of the
week. While ensemble mean daily precip charts show some chances of
rain just about every day, the chances of over an inch of rainfall
in a day are 10 percent or less after Tuesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 148 PM EDT Fri Aug 8 2025

VFR conditions prevail at all sites through this TAF period. Fair
weather will give way to -SHRA and TSRA associated with a complex of
thunderstorms moving in from the west in the morning hours of
Saturday, affecting IWD and CMX prior to sunrise. SAW will see some
SHRA and potentially TSRA as well, but differences in the potential
timing of precip is wide enough that only a window of PROB30 is
included at this time. With the arrival of thunderstorms also comes
LL turbulence and LLWS, though the timing and coverage of such a
hazard is only high enough to include at CMX at this time.  Winds
out of the south to southwest will become gusty at times tomorrow
with gusts over 20 kt possible at all sites.

&&

.MARINE...
Issued at 349 PM EDT Fri Aug 8 2025

Ahead of a line of thunderstorms passing over the western end of the
lake tonight, wind gusts out of the will increase to 20-25 kt over
the eastern half of the lake, with gusts near 20 kt for the west
half of the lake Saturday. Once gusts fall below 20 kt behind the
system, the only remaining chance of gusts above 20 kt is Sunday
when southwest wind gusts increase to above 20 kt when they funnel
between Isle Royale and Thunder Bay. Waves will primarily be 4 ft or
less. Some thunderstorms tonight through Saturday will have frequent
lightning and locally gusty/erratic wind gusts.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...GS
LONG TERM...GS
AVIATION...GS
MARINE...GS
Hazardous weather outlook, Aug 8, 1:16 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Marquette MI
316 PM EDT Fri Aug 8 2025

MIZ001>007-009>014-084-085-091915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
316 PM EDT Fri Aug 8 2025 /216 PM CDT Fri Aug 8 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

- Isolated to scattered storms are possible this evening (~20% to
  50%) over the west half.

- A line of thunderstorms, some strong to severe, is expected to
  move across the west-central UP tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

- Heat and humidity increases this weekend. The chance of heat
  indices exceeding 90 degrees is greater than 50% Saturday for
  most areas, with parts of the central and western UP approaching
  100 degree heat indices Saturday.

- A line of thunderstorms, some strong to severe, is expected to
  move across the west-central UP through early Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-091915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
316 PM EDT Fri Aug 8 2025 /216 PM CDT Fri Aug 8 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

- Isolated to scattered storms are possible this evening (~20 to
  50%, mainly over the west half).

- A line of thunderstorms, some strong to severe, is expected to
  move across the western lake tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

- Gusty southerly winds upwards of 20 to 25 knots are expected
  Saturday.

- Thunderstorms are possible through Saturday, mainly over the
  eastern lake.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-091915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
316 PM EDT Fri Aug 8 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

- Gusty southerly winds upwards to 25 knots are expected tonight.
  See the latest Nearshore Zone Forecast and Marine Weather
  Message for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

- Gusty southerly winds upwards of 20 to 25 knots are expected to
  continue Saturday. See the latest Nearshore Zone Forecast and
  Marine Weather Message for additional details.

- Thunderstorms are possible through this weekend. Some of the storms
  could be strong to severe on Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

In the hours before

Special weather statement, Aug 8, 5:11 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Marquette MI
711 PM EDT Fri Aug 8 2025

MIZ002-009-090000-
Ontonagon MI-Gogebic MI-
711 PM EDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GOGEBIC AND WEST
CENTRAL ONTONAGON COUNTIES THROUGH 800 PM EDT/700 PM CDT/...

At 710 PM EDT/610 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Hurley, or 7 miles northwest of Ironwood, moving
east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ironwood, Bessemer, Wakefield, Hurley, Thomaston, Little Girls Point,
Clark Lake, Ironwood Airport, and Copper Peak.

People attending Blasting at Copper Peak should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4661 9037 4670 8971 4644 8967 4643 9017
      4650 9022 4650 9027 4652 9028 4651 9032
      4654 9031 4656 9034 4654 9036
TIME...MOT...LOC 2310Z 263DEG 23KT 4653 9026

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TAP

The radar

The Duluth radar (KDLH), 165 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Gogebic

When
August 8, 5:30 PM CST to 5:40 PM CST
Where
Gogebic County, 2.28 mi NNW of North Bessemer
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.550, -90.090

Thunderstorm Wind, Gogebic

When
August 8, 5:30 PM CST
Where
Gogebic County, 4.93 mi NNE of (Iwd)ironwood Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
46.598, -90.098

Public reported a tree down and lots of debris on Black River Road near Copper Peak.

Thunderstorm Wind, Gogebic

When
August 8, 5:55 PM CST
Where
Gogebic County, 1.35 mi WNW of Wakefield
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
46.477, -89.946

VFW Post 9084 reported damage to their roof and and a downed tree resulting in three power poles being snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292912, 1292914, 1292913.